Maximum of Random Walk

  • Sergey Foss
  • Dmitry Korshunov
  • Stan Zachary
Part of the Springer Series in Operations Research and Financial Engineering book series (ORFE)


In this chapter, we study a random walk whose increments have a (right) heavy-tailed distribution with a negative mean. We also consider applications to queueing and risk processes.


Random Walk Independent Random Variable Tail Asymptotics Negative Drift Subexponential Distribution 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. [1]
    Asmussen, S.: Applied Probability and Queues, 2nd edn. Springer, New York (2003)MATHGoogle Scholar
  2. [2]
    Asmussen, S.: Ruin Probabilities. World Scientific, Singapore (2000)Google Scholar
  3. [3]
    Asmussen, S., Foss, S.: On exceedance times for some processes with dependent increments. J. Appl. Probab. 51 (2014)Google Scholar
  4. [4]
    Asmussen, S., Foss, S., Korshunov, D.: Asymptotics for sums of random variables with local subexponential behaviour. J. Theor. Probab. 16, 489–518 (2003)MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    Asmussen, S., Kalashnikov, V., Konstantinides, D., Klüppelberg, C., Tsitsiashvili, G.: A local limit theorem for random walk maxima with heavy tails. Stat. Probab. Lett. 56, 399–404 (2002)MATHCrossRefGoogle Scholar
  6. [6]
    Asmussen, S., Klüppelberg, C.: Large deviations results for subexponential tails, with applications to insurance risk. Stoch. Proc. Appl. 64, 103–125 (1996)MATHCrossRefGoogle Scholar
  7. [7]
    Athreya, K., Ney, P.: Branching Processes. Springer, Berlin (1972)MATHCrossRefGoogle Scholar
  8. [8]
    Bertoin, J., Doney, R.A.: On the local behaviour of ladder height distributions. J. Appl. Probab. 31, 816–821 (1994)MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    Bingham, N.H., Goldie, C.M., Teugels, J.L.: Regular Variation. Cambridge University Press, Cambridge (1987)MATHGoogle Scholar
  10. [10]
    Borovkov, A.A.: Stochastic Processes in Queueing Theory. Springer, Berlin (1976)MATHCrossRefGoogle Scholar
  11. [11]
    Borovkov, A.A., Borovkov, K.A.: Asymptotic Analysis of Random Walks. Heavy-Tailed Distributions. Cambridge University Press, Cambridge (2008)MATHCrossRefGoogle Scholar
  12. [12]
    Callaert, H., Cohen, J.W.: A lemma on regular variation of a transient renewal function. Z. Wahrscheinlichkeitstheorie verw. Gebiete 24, 275–278 (1972)MathSciNetMATHCrossRefGoogle Scholar
  13. [13]
    Chistyakov, V.P.: A theorem on sums of independent positive random variables and its application to branching random processes. Theor. Probab. Appl. 9, 640–648 (1964)CrossRefGoogle Scholar
  14. [14]
    Chover, J., Ney, P., Wainger, S.: Functions of probability measures. J. d’Analyse Mathématique 26, 255–302 (1973)MathSciNetMATHCrossRefGoogle Scholar
  15. [15]
    Chover, J., Ney, P., Wainger, S.: Degeneracy properties of subcritical branching processes. Ann. Probab. 1, 663–673 (1973)MathSciNetMATHCrossRefGoogle Scholar
  16. [16]
    Cline, D.: Convolutions of distributions with exponential and subexponential tails. J. Aust. Math. Soc. 43, 347–365 (1987)MathSciNetMATHCrossRefGoogle Scholar
  17. [17]
    Cohen, J.W.: Some results on regular variation for distributions in queueing and fluctuation theory. J. Appl. Probab. 10, 343–353 (1973)MATHCrossRefGoogle Scholar
  18. [18]
    Denisov, D., Foss, S., Korshunov, D.: Tail asymptotics for the supremum of a random walk when the mean is not finite. Queueing Syst. 46, 15–33 (2004)MathSciNetMATHCrossRefGoogle Scholar
  19. [19]
    Denisov, D., Foss, S., Korshunov, D.: On lower limits and equivalences for distribution tails of randomly stopped sums. Bernoulli 14, 391–404 (2008)MathSciNetMATHCrossRefGoogle Scholar
  20. [20]
    Denisov, D., Foss, S., Korshunov, D.: Lower limits for distribution tails of randomly stopped sums. Theor. Probab. Appl. 52, 690–699 (2008)MathSciNetMATHCrossRefGoogle Scholar
  21. [21]
    Embrechts, P., Goldie, C.M.: On closure and factorization theorems for subexponential and related distributions. J. Aust. Math. Soc. Ser. A 29, 243–256 (1980)MathSciNetMATHCrossRefGoogle Scholar
  22. [22]
    Embrechts, P., Goldie, C.M.: On convolution tails. Stoch. Proc. Appl. 13, 263–278 (1982)MathSciNetMATHCrossRefGoogle Scholar
  23. [23]
    Embrechts, P., Goldie, C.M., Veraverbeke, N.: Subexponentiality and infinite divisibility. Z. Wahrscheinlichkeitstheorie verw. Gebiete 49, 335–347 (1979)MathSciNetMATHCrossRefGoogle Scholar
  24. [24]
    Embrechts, P., Klüppelberg, C., Mikosch, T.: Modelling Extremal Events for Insurance and Finance. Springer, Berlin (1997)MATHCrossRefGoogle Scholar
  25. [25]
    Embrechts, P., Veraverbeke, N.: Estimates for the probability of ruin with special emphasis on the possibility of large claims. Insur. Math. Econ. 1, 55–72 (1982)MathSciNetMATHCrossRefGoogle Scholar
  26. [26]
    Feller, W.: An Introduction to Probability Theory and Its Applications, vol. 2. Wiley, New York (1971)MATHGoogle Scholar
  27. [27]
    Foss, S., Korshunov, D.: Lower limits and equivalences for convolution tails. Ann. Probab. 35, 366–383 (2007)MathSciNetMATHCrossRefGoogle Scholar
  28. [28]
    Frisch, U., Sornette, D.: Extreme deviations and applications. J. Phys. I France 7, 1155–1171 (1997)CrossRefGoogle Scholar
  29. [29]
    Hallinan, A.J.: A review of the Weibull distribution. J. Qual. Tech. 25, 85–93 (1993)Google Scholar
  30. [30]
    Kalashnikov, V.: Geometric Sums: Bounds for Rare Events with Applications. Kluwer Academic Publishers, Dordrecht (1997)MATHCrossRefGoogle Scholar
  31. [31]
    Kalashnikov, V., Tsitsiashvili, G.: Tails of waiting times and their bounds. Queueing Syst. 32, 257–283 (1999)MathSciNetMATHCrossRefGoogle Scholar
  32. [32]
    Klüppelberg, C.: Subexponential distributions and integrated tails. J. Appl. Probab. 25, 132–141 (1988)MathSciNetMATHCrossRefGoogle Scholar
  33. [33]
    Klüppelberg, C.: Subexponential distributions and characterization of related classes. Probab. Theor. Rel. Fields 82, 259–269 (1989)MATHCrossRefGoogle Scholar
  34. [34]
    Korolev, V.Yu., Bening, V.E., Shorgin, S.Ya.: Mathematical foundations of risk theory. Fizmatlit, Moscow (in Russian) (2007)Google Scholar
  35. [35]
    Korshunov, D.: On distribution tail of the maximum of a random walk. Stoch. Proc. Appl. 72, 97–103 (1997)MathSciNetMATHCrossRefGoogle Scholar
  36. [36]
    Korshunov, D.: Large-deviation probabilities for maxima of sums of independent random variables with negative mean and subexponential distribution. Theor. Probab. Appl. 46, 355–366 (2002)MathSciNetCrossRefGoogle Scholar
  37. [37]
    Korshunov, D.: On the distribution density of the supremum of a random walk in the subexponential case. Siberian Math. J. 47, 1060–1065 (2006)MathSciNetCrossRefGoogle Scholar
  38. [38]
    Korshunov, D.: How to measure the accuracy of the subexponential approximation for the stationary single server queue. Queueing Syst. 68, 261–266 (2011)MathSciNetCrossRefGoogle Scholar
  39. [39]
    Laherrère, J., Sornette, D.: Streched exponential distributions in nature and economy: “fat tails” with characteristic scales. Eur. Phys. J. B 2, 525–539 (1998)CrossRefGoogle Scholar
  40. [40]
    Leslie, J.R.: On the non-closure under convolution of the subexponential family. J. Appl. Probab. 26, 58–66 (1989)MathSciNetMATHCrossRefGoogle Scholar
  41. [41]
    Lindley, D. V.: The theory of queues with a single server. Proc. Cambridge Philos. Soc. 8, 277–289 (1952)MathSciNetCrossRefGoogle Scholar
  42. [42]
    Malevergne, Y., Sornette, D.: Extreme Financial Risks: From Dependence to Risk Management. Springer, Heidelberg (2006)Google Scholar
  43. [43]
    Metzler, R., Klafter, J.: The random walk’s guide to anomalous diffusion: a fractional dynamics approach. Phys. Rep. 339, 1–77 (2000)MathSciNetMATHCrossRefGoogle Scholar
  44. [44]
    Pakes, A.G.: On the tails of waiting-time distributions. J. Appl. Probab. 12, 555–564 (1975)MathSciNetMATHCrossRefGoogle Scholar
  45. [45]
    Pitman, E.J.G.: Subexponential distribution functions. J. Aust. Math. Soc. Ser. A 29, 337–347 (1980)MathSciNetMATHCrossRefGoogle Scholar
  46. [46]
    Rogozin, B.A.: On the constant in the definition of subexponential distributions. Theor. Probab. Appl. 44, 409–412 (2000)MathSciNetCrossRefGoogle Scholar
  47. [47]
    Rolski, T., Schmidli, H., Schmidt, V., Teugels, J.: Stochastic Processes for Insurance and Finance. Wiley, Chichester (1998)Google Scholar
  48. [48]
    Rudin, W.: Limits of ratios of tails of measures. Ann. Probab. 1, 982–994 (1973)MathSciNetMATHCrossRefGoogle Scholar
  49. [49]
    Sgibnev, M.S.: Banach algebras of functions that have identical asymptotic behaviour at infinity. Siberian Math. J. 22, 179–187 (1981)MathSciNetMATHGoogle Scholar
  50. [50]
    Seneta, E.: Regularly Varying Functions, Springer, Berlin (1976)MATHCrossRefGoogle Scholar
  51. [51]
    Sornette, D.: Critical Phenomena in Natural Sciences, 2nd edn. Springer, Berlin (2004)MATHGoogle Scholar
  52. [52]
    Teugels, J.L.: The class of subexponential distributions. Ann. Probab. 3, 1000–1011 (1975)MathSciNetMATHCrossRefGoogle Scholar
  53. [53]
    Veraverbeke, N.: Asymptotic behaviour of Wiener-Hopf factors of a random walk. Stoch. Proc. Appl. 5, 27–37 (1977)MathSciNetMATHCrossRefGoogle Scholar
  54. [54]
    Zachary, S.: A note on Veraverbeke’s theorem. Queueing Syst. 46, 9–14 (2004)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science + Business Media New York 2013

Authors and Affiliations

  • Sergey Foss
    • 1
  • Dmitry Korshunov
    • 2
  • Stan Zachary
    • 1
  1. 1.Department of Actuarial MathematicsHeriot-Watt UniversityEdinburghUK
  2. 2.Sobolev Institute of MathematicsNovosibirskRussia

Personalised recommendations